According to the Health Tree website, more than 80 percent of people taking vitamin supplements are stressing their bodies out from a vitamin allergy, which manifests with the same symptoms as a food allergy. If you experience adverse reactions after taking your vitamins, stop taking them and talk with your doctor. Be sure to disclose all supplements you are taking.
Video of the Day
A person with a vitamin allergy has a hypersensitivity to certain vitamins. Once the vitamin enters the body, the immune system mistakes the vitamin as a harmful substance and creates specific antibodies to fight it, according to MayoClinic.com. The increased amount of antibodies in the blood leads to the production of histamine in soft tissue throughout the body. Histamine causes common allergic symptoms.
Common symptoms of a vitamin or food allergy include asthma, fatigue, runny nose, sniffling, itchiness, headaches and wheezing, according to Health Tree. Digestive issues also are common and can include nausea, diarrhea, vomiting, bloating and cramping. Nasal congestion can lead to sinus pressure headaches, postnasal drip and a sinus infection. Skin reactions, such as eczema or hives, also can develop as a result of a vitamin allergy.
The most effective tests for a suspected vitamin allergy are blood tests and skin patch tests, according to Health Tree. MayoClinic.com explains that during a blood allergy test, the allergist will give you a small amount of the vitamin orally and draw blood to test for IgE antibody levels. A skin patch test is administered by injecting different vitamins under the surface of the skin to determine which vitamins cause a skin reaction.
The most effective treatment with any food-related allergy is to avoid the consumption of the allergen, according to MedlinePlus. After a specific vitamin supplement is identified as an allergen, your doctor might advise you to stop taking the supplement. Talk with your doctor about modifying your diet to maintain the proper nutrition through eating food.
Health Tree warns that a vitamin allergy can cause anaphylactic shock, a life-threatening condition. If you experience a sudden outbreak of hives, shortness of breath and mental confusion, call 911.